Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Bismarck, ND

June 2, 2020Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2020, 8:36 AM CDT for Dickey County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2020, 8:36 AM CDT (13:36 UTC)
Expired
Jun 2, 2020, 9:00 AM CDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS53 KBIS 021336
SVRBIS
NDC021-021400-
/O.NEW.KBIS.SV.W.0010.200602T1336Z-200602T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
836 AM CDT Tue Jun 2 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dickey County in southeastern North Dakota...

* Until 900 AM CDT.

* At 836 AM CDT, a severe thunderstorm was located over Ellendale,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ludden around 900 AM CDT.

Other locations impacted by this severe thunderstorm include Guelph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4594 9876 4615 9869 4614 9801 4594 9801
TIME...MOT...LOC 1336Z 276DEG 37KT 4600 9847 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
2 follow-up statements
433 
WWUS53 KBIS 021348
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
848 AM CDT Tue Jun 2 2020

NDC021-021400-
/O.CON.KBIS.SV.W.0010.000000T0000Z-200602T1400Z/
Dickey ND-
848 AM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTHEASTERN DICKEY COUNTY...

At 847 AM CDT, a severe thunderstorm was located 8 miles west of
Ludden, or 10 miles east of Ellendale, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Ludden around 900 AM CDT.

Other locations impacted by this severe thunderstorm include Guelph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4594 9851 4610 9844 4611 9801 4594 9801
TIME...MOT...LOC 1347Z 275DEG 39KT 4600 9831 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
137 
WWUS53 KBIS 021401
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
901 AM CDT Tue Jun 2 2020

NDC021-021411-
/O.EXP.KBIS.SV.W.0010.000000T0000Z-200602T1400Z/
Dickey ND-
901 AM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKEY COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4594 9851 4610 9844 4611 9801 4594 9801
TIME...MOT...LOC 1401Z 276DEG 37KT 4599 9812 

$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:53 AM CDT, 43 minutes earlier.

Area forecast discussion, Jun 2, 7:53 AM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
753 AM CDT Tue Jun 2 2020

.UPDATE...
Issued at 751 AM CDT Tue Jun 2 2020

In what has become a high shear high CAPE environment the severe
weather threat continues for Emmons, Logan, Mcintosh, LaMoure and
Dickey counties.

UPDATE Issued at 640 AM CDT Tue Jun 2 2020

Over the past two hours the MUCAPE has significantly increased
along with shear resulting in thunderstorms forming, expanding in
coverage and intensifying along the South Dakota border counties.
An isolated severe storm is possible from the Standing Rock Nation
and east, to south of Jamestown, this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 455 AM CDT Tue Jun 2 2020

The risk of severe thunderstorms today has decreased.

A mid level short wave in south central Saskatchewan with a
surface trough just ahead of it, was pushing toward the forecast
area early this Tuesday morning. Showers were ahead of the wave,
through eastern montana and into western north Dakota, moving
northeast. a small patch of showers was south of Jamestown, having
developed overnight in response to a weak mid level wave racing
across southern North Dakota. Every so often a lightning strike
was showing up with both of these shower areas.

The atmosphere over the forecast area was not conducive to getting
severe weather today. MUCAPE was lacking over the entire area
earlier, and over the past few hours has increased a bit into
southwest North Dakota and along the South Dakota border. Higher
values are to the south. Mid level lapse rates were also not
favorable, again, more favorable in South Dakota. Finally, shear,
that was wholly lacking earlier has recent increased along the
South Dakota border, but remained unimpressive. Surface
convergence along the aforementioned surface trough was weak at
best and lower dew point air was already working into Williston.

Will expect showers to pass through today with a few pockets of
lightning in the deeper moist convection, the better chances for
that across the far south and into South Dakota. By noon most
activity will be over the eastern half of the state, ending from
the west with the direr air and in the negative vorticity
advection behind the H5 wave. Increasing sunshine west this
afternoon. Convective Allowing Model output agrees with this. One
outlier is the NAM Nest that brings a stronger cell right along
the North and South Dakota border late this morning into the early
afternoon. That would be the best chance and will warrant
watching as the hours go by as it is in line with a forecast of a
nose of increasing MUCAPE south of Jamestown during that time
period.

Highs today from the upper 70s west to mid 80s east with an
increasing northwest wind, especially cross the north.

.LONG TERM...(Wednesday through Monday)
Issued at 413 AM CDT Tue Jun 2 2020

Wednesday still looks more interesting than today for severe
weather, at least in the southwest part of the state to south of
Bismarck. A more rigorous H5 wave was forecast to approach for
later Wednesday, although the 06Z NAM now has it displaced and
only clipping the southwest. In any event, with MUCAPE around
2,000 J/kg and minimal Convective Inhibition, along with more
favorable mid level lapse rates and enough shear to expect
rotating storms, the chance of getting a severe storm will be
higher.

The southern part of the state remains favored for the better
storm chances Thursday with the placement of energy. The entire
area looks favorable for a stormy wet period over the weekend with
much needed rain chances looking higher and higher.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 640 AM CDT Tue Jun 2 2020

Scattered rain showers, and possibly a thunderstorm, moving across
the forecast area this morning ahead of a mid level wave and
surface trough. The higher chances for a thunderstorm are along
and south of Interstate 94. Activity ending all TAF sites but
KJMS by 02/16Z, and at KJMS by 02/18Z. Clearing after that.
Otherwise VFR. Surface winds increasing across the north today
with gusts as high as 25 knots.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JPM
SHORT TERM...JPM
LONG TERM...JPM
AVIATION...JPM
Hazardous weather outlook, Jun 2, 7:51 AM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
751 AM CDT Tue Jun 2 2020

NDZ001>005-009>013-017>019-021>023-025-036-037-031300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster-
Kidder-Stutsman-
751 AM CDT Tue Jun 2 2020 /651 AM MDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ020-031>035-040>045-031300-
Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
751 AM CDT Tue Jun 2 2020 /651 AM MDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this morning. They are
forecast to be below severe limits.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon and evening and a
few could be severe with large hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ046>048-050-051-031300-
Emmons-Logan-La Moure-McIntosh-Dickey-
751 AM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this morning. A few of them
will produce large hail, as large as ping pong ball size, and
wind gusts as high as 55 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon and evening and a
few could be severe with large hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Local storm report, Jun 2, 7:28 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
728 AM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             10 SW LINTON            46.17N 100.38W
06/02/2020  E2.00 INCH       EMMONS             ND   PUBLIC

            RELAYED THROUGH BROADCAST MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

MJ
Local storm report, Jun 2, 7:42 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 AM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             14 ENE STRASBURG        46.25N 99.91W
06/02/2020  E1.00 INCH       EMMONS             ND   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

MH
Local storm report, Jun 2, 7:43 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
743 AM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             1 SSW GREEN LAKE        46.18N 99.48W
06/02/2020  E1.50 INCH       MCINTOSH           ND   TRAINED SPOTTER

            HAIL LASTED ABOUT 10 MINUTES.

&&

MH
Local storm report, Jun 2, 7:49 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 AM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     HAIL             6 ESE GREEN LAKE        46.18N 99.35W
06/02/2020  E1.00 INCH       MCINTOSH           ND   TRAINED SPOTTER

            LASTED ABOUT 3 MINUTES.

&&

MH
Local storm report, Jun 2, 8:08 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
808 AM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     11 SSW FREDONIA         46.17N 99.16W
06/02/2020                   MCINTOSH           ND   TRAINED SPOTTER

            CROP DAMAGE REPORTED FROM COMBINATION OF
            WIND AND HAIL. ESTIMATED PEAK WIND WAS 50
            MPH. ESTIMATED LARGEST HAIL WAS NICKEL SIZE,
            WITH COPIOUS AMOUNTS OF SMALLER HAIL. TIME
            ESTIMATED FROM RADAR.

&&

MH
Local storm report, Jun 2, 8:36 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
836 AM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             5 W ELLENDALE           46.00N 98.63W
06/02/2020  E1.50 INCH       DICKEY             ND   TRAINED SPOTTER

            QUARTER TO PING PONG BALL SIZE HAIL
            REPORTED.

&&

MH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:05 AM CDTSpecial Weather StatementBISGrant40 min
Jun 2, 5:44 AM CDTSpecial Weather StatementBISGrant, Morton46 min
Jun 2, 6:08 AM CDTSpecial Weather StatementBISEmmons52 min
Jun 2, 6:55 AM CDTSpecial Weather StatementBISLogan, McIntosh50 min
Jun 2, 7:00 AM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh45 min
Jun 2, 7:39 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.